Alert archive / Kansas / Special Weather Statements in 2015
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Apr 17, 2015, 6:13 PM CDT for Lane County, Kansas. It was in force for 62 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 17, 2015, 6:13 PM CDT (23:13 UTC)
- Expired
- Apr 17, 2015, 7:15 PM CDT
- In force
- 62 min
- Issued by
- NWS Dodge City, KS
County Lane County, KS
The radar
The Dodge City radar (KDDC), 84 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 6:52 PM CDT | HAIL 0.88 | 2 Ene Alamota, KS | HAIL WAS COMING DOWN HARD AND HAD COVERED THE GROUND AT THE TIME OF OBSERVATION. |
| Apr 17, 7:15 PM CDT | HAIL 1.75 | 8 Ssw Arnold, KS | THE HAIL COVERED THE GROUND. |
| Apr 17, 7:23 PM CDT | HAIL 1 | 6 Sse Arnold, KS | |
| Apr 17, 7:23 PM CDT | HAIL 1 | 8 Nw Ness City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1551 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
011 WWUS83 KDDC 172313 SPSDDC SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 613 PM CDT FRI APR 17 2015 KSZ044-045-180015- LANE KS-NESS KS- 613 PM CDT FRI APR 17 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NESS...NORTHEASTERN FINNEY AND EASTERN LANE COUNTIES UNTIL 715 PM CDT... AT 613 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES SOUTHWEST OF ALAMOTA...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DIGHTON...RANSOM...UTICA...ALAMOTA...BEELER...SHIELDS...PENDENNIS AND ARNOLD. LAT...LON 3863 9988 3826 10033 3826 10052 3868 10047 TIME...MOT...LOC 2313Z 210DEG 24KT 3828 10041 $$ UMSCHEID
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Apr 17, 3:30 PM CDT, 2 hours 43 minutes earlier.
Area forecast discussion, Apr 17, 3:30 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 330 PM CDT FRI APR 17 2015 ...UPDATED SHORT TERM... .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 323 PM CDT FRI APR 17 2015 THE SHORT TERM FOCUS IS ON CONVECTION BOTH DURING THE AFTERNOON AND AGAIN LATER TONIGHT. A RELATIVELY WEAK TO MODERATE BOUYANCY/CAPE BUT HIGH SHEAR ENVIRONMENT IS SET UP FOR THIS AFTERNOON WITH A STATIONARY BOUNDARY SEPARATING A MOIST A COOLER AIRMASS ACROSS NORTHERN KANSAS AND DRYER WARMER AIR BEHIND A DRYLINE WEST OF LIBERAL. THE CONVECTIVE ALLOWING MODELS SUPPORT DISCREET THUNDERSTORM DEVELOPMENT IN THE UPSLOPE CONVERGENCE REGION WITH GENERALLY NORTHWARD RIGHT MOVING STORM MOTIONS. THIS WILL PRESENT A TORNADO RISK ACROSS OUR NORTHWEST COUNTIES ESPECIALLY THE AREA NORTHWEST OF THE GARDEN CITY TO SYRACUSE, DIGHTON AND SCOTT CITY. ADDITIONAL STORMS ARE LIKELY TO FORM FARTHER SOUTH AHEAD OF THE DRYLINE AND MOVE NORTHEAST THROUGH THE REST OF THE AREA, WITH STILL A THREAT OF HAIL AND WIND. A PERIOD OF SEVERE RISK THROUGH THE MID EVENING WILL FOLLOW AS FORCING FROM THE UPPER JET PROMOTES LIFT THROUGH THE REST OF OUR CENTRAL KANSAS COUNTIES. AS THE UPPER LOW OVERSPREADS THE AREA INTO SATURDAY MORNING, THE WARM/MOIST CONVEYOR BELT REGIONS WILL BE MOST LIKELY ACROSS THE NORTHERN AND EASTERN SECTIONS OF THE FORECAST AREA, BY CONSENSUS OF THE MODELS. HERE AN ADDITIONAL QUARTER TO LESS THAN AN INCH OF RAIN MAY OCCUR TROUGH SATURDAY MORNING. ADDITIONAL SEVERE STORMS ARE POSSIBLE SATURDAY UNDER THE UPPER COLD POOL AND VORTICITY MAXIMUM THAT BE MOVING INTO WESTERN KS. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 120 PM CDT FRI APR 17 2015 THE VERY SLOW MOVING UPPER LOW WILL CONTINUE TO PROVIDE CHANCES FOR PRECIPITATION UNTIL IT FINALLY CLEARS THE REGION...WHICH WILL NOT BE UNTIL SOMETIME SUNDAY. WE WILL BE KEEPING SOME CHANCE POPS ALONG/NORTH OF THE ARKANSAS RIVER AS THE 500-700MB DEFORMATION AXIS PIVOTS EASTWARD ACROSS WEST-CENTRAL KANSAS FROM LATE SATURDAY NIGHT THROUGH ABOUT MIDDAY SUNDAY. STRONG NORTH-NORTHWEST WINDS WILL FOLLOW ON SUNDAY AND AN OVERALL COOL, DAMP, WINDY DAY APPEARS QUITE LIKELY FOR MUCH OF THE DAY. WE WILL SEE SOME SCATTERING OUT OF CLOUDS BY LATE IN THE DAY SUNDAY FROM NORTHWEST TO SOUTHEAST, BUT IT WILL NOT LAST LONG AS ANOTHER MINOR SHORTWAVE TROUGH WILL BE SWINGING SOUTHEAST FROM THE NORTHERN ROCKIES AROUND A DEEPENING UPPER MIDWEST/GREAT LAKES LONGWAVE GYRE. THIS WILL ONLY ACT TO KEEP COOL TEMPERATURES AROUND MONDAY WITH A SLIGHT CHANCE FOR SOME LIGHT RAIN IN A WEAK NORTHWEST FLOW DEFORMATION AXIS. BY MID-WEEK, WE WILL SEE SOME WEAK RIDGING APPROACH THE HIGH PLAINS WITH WESTERN KANSAS IN THE MIDDLE OF A SPLIT-FLOW PATTERN. ACROSS THE WESTERN CONUS, THE CONTINUED AMPLIFICATION OF THE NORTHERN BRANCH WILL LEAD TO A MERGER OF NORTHERN BRANCH ENERGY WITH THE SOUTHERN BRANCH JET ACROSS THE DESERT SOUTHWEST REGION. MEANWHILE, THE AFOREMENTIONED GREAT LAKES LONGWAVE LOW WILL CONTINUE TO HAVE AN INFLUENCE WITH A COLD AIRMASS (FOR MID/LATE APRIL) LOCKED IN PLACE ACROSS THE NORTHERN PLAINS INTO THE MIDWEST REGION. A FAIRLY ROBUST LOWER TROPOSPHERIC BAROCLINIC ZONE WILL BECOME ESTABLISHED ACROSS THE CENTRAL PLAINS. THIS APPEARS TO BE A SETUP FAVORABLE FOR ORGANIZED (A) PRECIPITATION EVENT(S) AFFECTING SOUTHWEST KANSAS LATE IN THE UPCOMING WEEK. IT IS UNCLEAR HOW THIS WILL ALL UNFOLD AT DAYS 7-10 IN THE FORECAST, BUT THE LONGWAVE PATTERN CERTAINLY APPEARS FAVORABLE FOR A WETTER THAN AVERAGE 3-5 DAY PERIOD FOR MID TO LATE APRIL. THE OFFICIAL FORECAST WILL CONTINUE TO REFLECT 20-40 POPS FOR EACH PERIOD MID-LATE NEXT WEEK AS THIS WET PATTERN TAKES SHAPE ACROSS THE CENTRAL/SOUTHERN PLAINS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 238 PM CDT FRI APR 17 2015 IFR STRATUS CLOUDS WERE SCATTERING OUT FASTER THAN EXPECTED THIS EARLY AFTERNOON, AND THE BOUNDARY LAYER DEPTH WILL INCREASE THROUGH THE LATE AFTERNOON. SURFACE BASED CONVECTION IS EXPECTED LATER THIS AFTERNOON AND RAIN AND ISOLATED STORMS EXPECTED IN THE OVERNIGHT, WITH GENERALLY HIGHER CEILINGS. && .PRELIMINARY POINT TEMPS/POPS... DDC 52 72 46 64 / 30 30 30 30 GCK 48 69 45 61 / 40 30 20 20 EHA 42 68 44 62 / 10 20 20 10 LBL 46 71 46 63 / 20 20 20 10 HYS 56 72 49 61 / 70 50 50 60 P28 56 75 51 66 / 80 50 60 40 && .DDC WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR KSZ084. && SHORT TERM...RUSSELL LONG TERM...UMSCHEID AVIATION...RUSSELL
Hazardous weather outlook, Apr 17, 4:24 AM CDT, 13 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 424 AM CDT FRI APR 17 2015 KSZ030-031-043>046-061>066-074>081-084>090-181045- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 424 AM CDT FRI APR 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING COULD BE SEVERE WITH HAIL UP TO GOLF BALL SIZE AND WIND GUSTS AS HIGH AS 60 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND AGAIN WEDNESDAY AND THURSDAY. THE STORMS SATURDAY AFTERNOON AND EVENING COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WIND. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC FINCH
In the hours before
Special weather statement, Apr 17, 4:54 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 454 PM CDT FRI APR 17 2015 KSZ063-077-172300- GRAY KS-FINNEY KS- 454 PM CDT FRI APR 17 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY AND NORTHWESTERN GRAY COUNTIES UNTIL 600 PM CDT... AT 454 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF CHARLESTON...MOVING NORTH AT 15 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CHARLESTON. LAT...LON 3786 10047 3786 10064 3825 10075 3825 10023 TIME...MOT...LOC 2154Z 174DEG 13KT 3795 10054 UMSCHEID
Local storm report, Apr 17, 5:17 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
517 PM CDT FRI APR 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM HAIL 7 N CHARLESTON 37.97N 100.59W
04/17/2015 E0.88 INCH GRAY KS LAW ENFORCEMENT
&&
RBURGSpecial weather statement, Apr 17, 6:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 613 PM CDT FRI APR 17 2015 KSZ044-045-180015- LANE KS-NESS KS- 613 PM CDT FRI APR 17 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NESS...NORTHEASTERN FINNEY AND EASTERN LANE COUNTIES UNTIL 715 PM CDT... AT 613 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES SOUTHWEST OF ALAMOTA...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DIGHTON...RANSOM...UTICA...ALAMOTA...BEELER...SHIELDS...PENDENNIS AND ARNOLD. LAT...LON 3863 9988 3826 10033 3826 10052 3868 10047 TIME...MOT...LOC 2313Z 210DEG 24KT 3828 10041 UMSCHEID
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 7:06 PM CDT | Special Weather Statement | DDC | Hamilton | 54 min |
| Apr 16, 7:14 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 61 min |
| Apr 16, 7:44 PM CDT | Tornado Warning | DDC | Hamilton | 31 min |
| Apr 16, 8:09 PM CDT | Tornado Warning | DDC | Hamilton | 21 min |
| Apr 17, 3:12 AM CDT | Red Flag Warning | DDC | Morton | 16 hr |
| Apr 17, 4:54 PM CDT | Special Weather Statement | DDC | Finney | 66 min |
| Apr 17, 5:38 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 34 min |
| Apr 17, 6:54 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Trego | 66 min |
Nearby
Special Weather Statements in Kansas, 2015Every special weather statement in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.